Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2017, 8:54 PM MDT for Sedgwick County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 8:54 PM MDT (02:54 UTC)
- Expired
- Jul 7, 2017, 9:18 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 181 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WUUS55 KBOU 080254
SVRBOU
COC115-080345-
/O.NEW.KBOU.SV.W.0074.170708T0254Z-170708T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
854 PM MDT FRI JUL 7 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Sedgwick County in northeastern Colorado...
* Until 945 PM MDT
* At 854 PM MDT, a severe thunderstorm was located over Julesburg,
moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Julesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10236 4100 10218 4079 10221 4083 10243
TIME...MOT...LOC 0254Z 014DEG 11KT 4097 10227
HAIL...1.75IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
199
WWUS55 KBOU 080318
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
918 PM MDT FRI JUL 7 2017
COC115-080327-
/O.CAN.KBOU.SV.W.0074.000000T0000Z-170708T0345Z/
Sedgwick CO-
918 PM MDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4100 10236 4100 10218 4079 10221 4083 10243
TIME...MOT...LOC 0317Z 014DEG 11KT 4090 10229
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:02 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 7, 8:02 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 802 PM MDT Fri Jul 7 2017 .UPDATE... Issued at 749 PM MDT Fri Jul 7 2017 Strong stable layer has limited convection over the urban corridor this afternoon and evening. 00z Denver sounding showed strong inversion at 670mb so any storms that tried to drift off the foothills have diminished. We did have strong/severe storms over the eastern plains earlier this evening with better moisture available, which are now beginning to weaken but still may contain heavy rain/small hail through the late evening hours. numerous outflow boundaries over the plains will still result in new storms generation over the next few hours. Will update forecasts to focus on evening trends with none or isolated showers further west over the foothills/mountains. && .SHORT TERM...(This evening through Saturday) Issued at 306 PM MDT Fri Jul 7 2017 The upper level ridge that is in place over the Great Basin has shifted westward enough to allow for a few perturbations to move into NE Colorado. Increased moisture from earlier today has allowed for better instability and cooler temperatures on the plains for this afternoon. Satellites show a jet streak over NE Colorado that will help with lift for convection development. Deep layer shear values in the 35 to 40 range will allow for the formation of stronger storms. Models show the erosion of morning capping to occur between 20 and 22z with CAPE values in the 1500 J/kg range. PW values have increased after the push of moisture with values above 1 inch east of Denver. This will bring a chance of brief heavy rain along with hail and gusty winds to 50 mph with afternoon convection. This evening storms will dissipate with increasing stability as seen on QG fields with mild temperatures in the upper 50s to lower 60s overnight. For Saturday moisture will stay elevated...however, mid level warming will allow for a more stable atm on the plains. QG ascent will also be more stable for the lower elevations so only expect a slight chance of storms. Conditions will be more favorable for the higher terrain and Palmer Divide areas where storms could bring gusty winds, small hail and lightning by Saturday afternoon. Temperatures will still be slightly above average with highs in the upper 80s to lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 306 PM MDT Fri Jul 7 2017 Upper level ridge will drift eastward through the middle of the week, then redevelop westward late in the week as a shortwave moves past it into eastern Canada and a strong trough off the northwest coast builds heights over the west. There is pretty good agreement through Tuesday, then some disagreement about how the ridge reforms. Latest GFS extends it straight west with a center not far from Colorado, which would reduce the moisture again. ECMWF has a weakness in the ridge allowing better moisture to seep northward over the Rockies. Sunday will likely see the least convection as temperatures will have warmed aloft with relatively dry air beneath. Probably still enough moisture and instability for isolated storms, mainly over the mountains. For Monday and Tuesday, there should be a bit more moisture but temperatures should stay hot and the storm coverage should still be pretty limited. There could be more dry lightning these days. For Wednesday through Friday there is more uncertainty as conditions could remain similar to the early part of the week with just enough moisture for a few storms, or turning wetter with some modest cooling if the ridge redevelops northwest of Colorado. Model blend is fine with some cooling, slight chances of storms on the plains and higher PoPs in the mountains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 749 PM MDT Fri Jul 7 2017 Outflow boundary will increase winds from the ne at KDEN AND BJC and will continue to shift southeast through APA around 03z. Winds will gradually shift east to south through evening to around midnight. Not expecting any storms for the rest of the night at terminals due to strong stable layer at 670 mb. && .FIRE WEATHER... Issued at 306 PM MDT Fri Jul 7 2017 Slightly cooler with higher RH then previous days with increased storm coverage this evening. Storms will help with fire danger concerns with increased potential of a wetting rainfall. Temperatures will stay mild overnight with moisture hanging around through Saturday. Another warm day tomorrow with lower storm coverage for the plains. Sunday through Tuesday will be another hot and dry period with isolated thunderstorm activity. There may be enough increase in moisture to lead to more dry lightning in this period. There is no particular focus apparent at this time, but we should expect at least a continuation of isolated dry lightning. There are conflicting signals about whether we will stay hot and dry or have increased moisture later in the week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Bowen LONG TERM...Gimmestad AVIATION...Entrekin FIRE WEATHER...Bowen/Gimmestad
Hazardous weather outlook, Jul 7, 10:58 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Fri Jul 7 2017 COZ030>051-081700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Fri Jul 7 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Chances for thunderstorms will increase this afternoon and evening. Storms are first expected to develop over the mountains and foothills by early afternoon, and then begin moving eastward by the late afternoon and early evening. Further east on the plains conditions will be more ripe for severe storms that could produce hail up to 1.5 inches in diameter and a quick inch of rain in 20 to 30 minutes. All storms today will produce strong and gusty outflow winds, with peak gusts reaching 35 to 55 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a lingering chance of thunderstorms mainly over and near the Front Range mountains on Saturday. For Sunday and Monday, expect a return to hot and mostly dry conditions beneath a strong ridge of high pressure. This ridge is expected to move east of Colorado on Tuesday causing a shift to a moist southwest flow aloft. This will result in a gradual increase in shower and thunderstorm activity across the region through Thursday. Most of this activity will start out in the high country, then by Thursday, the plains could see scattered storms, a few of which could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Bowen/Gimmestad
In the hours before
Local storm report, Jul 7, 4:45 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL S GENOA 39.28N 103.50W
07/07/2017 M1.75 INCH LINCOLN CO TRAINED SPOTTER
&&
RKOOPMEILocal storm report, Jul 7, 4:56 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL S GENOA 39.28N 103.50W
07/07/2017 M1.75 INCH LINCOLN CO TRAINED SPOTTER
0449 PM HAIL 1 E GENOA 39.28N 103.48W
07/07/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
&&
RKOOPMEIThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:37 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.